Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 181, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 18, 2017, 11:44 PM CDT for Barton County, Vernon County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 11:44 PM CDT (04:44 UTC)
- Expired
- May 19, 2017, 12:34 AM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barton County, MO, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 11:48 PM CDT | TSTM WND DMG | Liberal, MO | MEDIUM SIZE TREES AND LARGE BRANCHES DOWN NEAR LIBERAL. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
185
WUUS53 KSGF 190444
SVRSGF
MOC011-217-190545-
/O.NEW.KSGF.SV.W.0181.170519T0444Z-170519T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1144 PM CDT THU MAY 18 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Barton County in southwestern Missouri...
Vernon County in west central Missouri...
* Until 1245 AM CDT
* At 1144 PM CDT, severe thunderstorms were located along a line
extending from near Arcadia to 6 miles east of Liberal to Jasper,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Prairie State Park... Nevada...
Lamar... Liberal...
Sheldon... Mulberry...
Mindenmines... Montevallo...
Arcadia... Walker...
Schell City... Bronaugh...
Lamar Heights... Moundville...
Richards... Milo...
Deerfield... Irwin...
Burgess... Metz...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3800 9462 3806 9460 3805 9424 3804 9423
3802 9424 3805 9421 3805 9412 3804 9411
3805 9410 3803 9406 3755 9408 3735 9437
3736 9442 3749 9462
TIME...MOT...LOC 0444Z 215DEG 41KT 3761 9466 3753 9440 3735 9428
HAIL...<.75IN
WIND...60MPH
$$
Cramer3 follow-up statements
658
WWUS53 KSGF 190510
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1210 AM CDT FRI MAY 19 2017
MOC011-190520-
/O.CAN.KSGF.SV.W.0181.000000T0000Z-170519T0545Z/
Barton MO-
1210 AM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR BARTON COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3800 9462 3806 9460 3805 9424 3804 9423
3802 9424 3805 9421 3805 9412 3804 9411
3805 9410 3803 9406 3777 9408 3769 9429
3774 9456
TIME...MOT...LOC 0510Z 229DEG 18KT 3782 9454 3782 9437 3776 9421
$$
MOC217-190545-
/O.CON.KSGF.SV.W.0181.000000T0000Z-170519T0545Z/
Vernon MO-
1210 AM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR VERNON COUNTY...
At 1210 AM CDT, severe thunderstorms were located along a line
extending from 9 miles east of Fort Scott to Nevada to 8 miles
northeast of Sheldon, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Nevada... Walker...
Schell City... Moundville...
Richards... Milo...
Deerfield... Metz...
Harwood... Stotesbury...
Horton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3800 9462 3806 9460 3805 9424 3804 9423
3802 9424 3805 9421 3805 9412 3804 9411
3805 9410 3803 9406 3777 9408 3769 9429
3774 9456
TIME...MOT...LOC 0510Z 229DEG 18KT 3782 9454 3782 9437 3776 9421
HAIL...<.75IN
WIND...60MPH
$$
Cramer654
WWUS53 KSGF 190526
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1226 AM CDT FRI MAY 19 2017
MOC217-190545-
/O.CON.KSGF.SV.W.0181.000000T0000Z-170519T0545Z/
Vernon MO-
1226 AM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHEASTERN VERNON COUNTY...
At 1226 AM CDT, a severe thunderstorm was located over Walker, or
near Nevada, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Nevada... Walker...
Schell City... Harwood...
Horton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3791 9440 3805 9439 3805 9424 3804 9423
3802 9424 3805 9421 3805 9412 3804 9411
3805 9410 3803 9406 3777 9408 3774 9416
3784 9436
TIME...MOT...LOC 0526Z 203DEG 31KT 3789 9428
HAIL...<.75IN
WIND...60MPH
$$
Cramer857
WWUS53 KSGF 190534
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1234 AM CDT FRI MAY 19 2017
MOC217-190544-
/O.CAN.KSGF.SV.W.0181.000000T0000Z-170519T0545Z/
Vernon MO-
1234 AM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERNON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3791 9440 3805 9439 3805 9424 3804 9423
3802 9424 3805 9421 3805 9412 3804 9411
3805 9410 3803 9406 3777 9408 3774 9416
3784 9436
TIME...MOT...LOC 0532Z 215DEG 41KT 3797 9421
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:32 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 18, 8:32 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
832 PM CDT Thu May 18 2017
.MESOSCALE DISCUSSION...
The National Weather Service in Springfield Missouri is currently
monitoring for the risk of organized storms through the overnight
hours.
Thunderstorms over Kansas and Oklahoma were trending stronger over
the past hour, particularly in Tulsa where INX was measuring 70
plus mph winds off the surface.
Short term models show both low level cape and helicities
increasing into the early morning hours, suggesting that all modes
of severe weather will be possible.
Will also monitor the flash flood situation closely, as stream
flows are elevated and soil conditions are moist.
A special 03z sounding may be launched to sample the increased low
level cape and low level helicity values.
&&
.SHORT TERM...(This evening through Friday)
Issued at 250 PM CDT Thu May 18 2017
An upper level low is slowly pushing east across the Rockies
region this afternoon as an associated area of surface low
pressure is located across northwestern Texas. A warm front
extends from the surface low across southern Kansas into central
Missouri. A dry line extends south of the low across western
Oklahoma and Texas. Supercells are currently developing along the
dry line and will continue to develop along the dry line this
afternoon. Storms will also begin to develop farther to the north
across Kansas into northern Missouri this afternoon near the warm
front.
These storms will lift to the northeast and the cold pools should
congeal with line segments forming as they approach the area.
Will have to watch exactly where the lines develop to see
exactly what areas are affected. The storms that develop across
Kansas will likely lift northeast into northern Missouri north of
the area. We may need to watch any lines that form across
Oklahoma and Texas to track northeast into the area.
An unstable air mass will remain in place across the area this
evening and tonight so expect any line of storms that can develop
to likely maintain themselves as the track to the northeast across
the region. The storms will likely start to push into
southeastern Kansas and western Missouri between 8 and 10pm then
spread east into the overnight hours. Winds in excess of 60 mph
and hail to the size of quarters are expected with the strongest
storms. Late this evening into the overnight hours low level shear
will increase and if any line segments can surge to the northeast
there will be a meso vort potential with a tornado risk.
As the upper level energy lifts off the main low later tonight
additional storms will likely develop across Kansas and spread
east into the area late tonight into early Friday. The severe risk
with these storms will be lower but a few strong storms will still
be possible. These storms will linger into Friday before spreading
off to the northeast by Friday evening.
.LONG TERM...(Friday Night through Thursday)
Issued at 250 PM CDT Thu May 18 2017
The upper level low will spread into the Plains Friday
afternoon/evening with additional storms developing across
Oklahoma and Kansas again. These storms will once again form into
a line or line segments and spread into the area later Friday
evening into Friday night. These storms will spread across the
area into Saturday. Winds up to 70mph will be possible with these
storms and hail up to quarters with the strongest updraft. Low
level shear will once again increase Friday evening and night and
will lead to the potential of meso vorts and a tornado risk with
any lines that can surge to the northeast.
The storms will end from west to east on Saturday. Widespread 1
to 3" of rainfall with locally heavier amounts are expected from
tonight through Saturday with the heaviest occurring across
southeastern Kansas and Western Missouri. With multiple rounds for
rain expected we did issue a Flash Flood Watch for southeastern
Kansas and Western Missouri tonight into Saturday morning.
Cooler conditions will then occur Sunday into the first part of
next week and the region will be in a northwest flow pattern. May
have to watch for a couple waves riding the northwest flow and
creating shower and storm chances for the area Monday night into
Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 619 PM CDT Thu May 18 2017
VFR conditions are expected for this evening. Showers and
thunderstorms will then push out of Oklahoma from late this
evening into the overnight period. MVFR and brief IFR conditions
can be expected around these storms, along with locally gusty
winds.
The threat for thunderstorms will then persist into Friday,
however timing remains in question.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
for MOZ055-066>068-077-078-088-089-093-101.
KS...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
for KSZ073-097-101.
&&
MESOSCALE...Cramer
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...SchaumannHazardous weather outlook, May 18, 9:23 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 923 PM CDT Thu May 18 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200230- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 923 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... Thunderstorms will impact portions of extreme southeast Kansas and the Missouri Ozarks through the overnight hours. Winds up to 70 mph and hail up to the size of quarters will be possible with this activity. There will also be an isolated tornado risk with any line segments that can surge to the northeast generally along and west of Highway 65. Areas of heavy rain is likely tonight. Any training of storms may lead to localized flooding due to high water tables from previous excessive rainfall over the past couple of weeks. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected to linger into early Friday and dissipate by late morning. Additional strong to severe thunderstorms are expected Friday evening into the overnight hours. Damaging wind gusts and large hail will be the primary risks with these storms as they continue into Saturday. Storms should come to an end from Saturday night into Sunday morning with storm total rainfall area wide of 1 to 3 inches. The heaviest rainfall amounts and better flooding potential is expected to occur over southeast Kansas and west central Missouri. Additional thunderstorms will return Monday night into Tuesday as another storm system moves in from the northwest. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through the overnight hours. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Cramer
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 11:34 PM CDT | Tornado Warning | SGF | McDonald | 41 min |
| May 19, 12:14 AM CDT | Tornado Warning | SGF | Barry, McDonald | 46 min |
| May 19, 12:38 AM CDT | Tornado Warning | SGF | Barry, Stone | 52 min |
| May 19, 1:16 AM CDT | Tornado Warning | SGF | Christian, Stone, Taney | 44 min |
| May 19, 1:47 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Ozark, Taney, Webster and 1 more | 58 min |
| May 19, 1:56 AM CDT | Tornado Warning | SGF | Christian, Douglas, Ozark, Taney, Webster, Wright | 49 min |
| May 19, 2:28 AM CDT | Tornado Warning | SGF | Douglas, Howell, Ozark, Texas, Wright | 47 min |
| May 19, 3:01 AM CDT | Tornado Warning | SGF | Dent, Howell, Oregon, Shannon, Texas | 44 min |
| May 19, 9:44 AM CDT | River Flood Warning | SGF | Vernon | 5 days |
| May 19, 9:44 AM CDT | River Flood Warning | SGF | Bates, Vernon | 24 hr |
| May 19, 9:44 AM CDT | River Flood Warning | SGF | Cedar | 4 days |
| May 19, 2:34 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 56 min |
| May 19, 3:03 PM CDT | Flash Flood Warning | SGF | McDonald, Newton | 12 hr |
| May 19, 3:13 PM CDT | Tornado Warning | SGF | Jasper, Lawrence, Newton | 47 min |
| May 19, 3:23 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton | 67 min |
| May 19, 3:40 PM CDT | Tornado Warning | SGF | Dade, Lawrence | 50 min |
| May 19, 4:01 PM CDT | Tornado Warning | SGF | Cedar, Dade, Greene, Polk | 44 min |
| May 19, 4:11 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone, Taney | 64 min |
| May 19, 4:36 PM CDT | Tornado Warning | SGF | Dallas, Hickory, Polk | 39 min |
| May 19, 5:03 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Webster, Wright | 57 min |
| May 19, 5:46 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Miller, Morgan | 1 min |
| May 19, 5:50 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Maries, Miller, Morgan | 36 min |
| May 19, 6:24 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 51 min |
| May 19, 6:28 PM CDT | Special Weather Statement | SGF | Maries | 47 min |
| May 19, 6:41 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 49 min |
| May 19, 6:55 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 65 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.